Project Elev8 2020
Elizabeth Ashner: Project Elev8 2020 (2+ hours pre-event)
THURSDAY JUNE 11TH WORKSHOPS
Thursday 9:00-11:00am at AMC
Amy Sigil: Dance Class! (2hrs)
A good ol’ fashioned dance class! Great music, great friends and great (hopefully you think so too) choreography at the great Elevation festival! Come pour your heart out on the dance floor!
Thursday 9:00-11:00am at GCC
Elizabeth Ashner: Mind Belly Spirit 2020 (2 hrs)
Thursday 11:10am-1:10pm at AMC
Donna Mejia: Peaceful Coexistence of Sacred & Profane (2hrs)
In this workshop we will explore the role of the body in the development of an inner life or spirituality through movement, discussion and quiet reflection. Donna facilitates this workshop not as a teacher, but as a fellow explorer in what embodied consciousness means to each of us.
We will examine the role of cultural paradigms and physicality in our emotional, mental and spiritual evolution. With prompts that invite us to explore our assumptions, indoctrinations, and biases around working with our individual bodies, we will experience new levels of honesty with ourselves, fortify our spiritual bravery, and embrace opportunities to grow and mature.
Our activity level will fluctuate in this workshop, so please dress in layers. Bring a yoga mat and the capture materials of choice (a journal or computer for recording your insights and thoughts). A folded blanket may be helpful as additional cushioning for some activities but is not required.
Please arrive with an open mind, a discerning and diplomatic tongue, and a generous sense of humor to create a positive experience for all as a community. Participants of all belief systems, experience levels, and gender expression are warmly welcomed.
Thursday 11:10am-1:10pm at GCC
Sadie Marquardt: Raq the Drum Solo (2hrs)
Let the Queen of the Drum Solo take you on an exploration of her most exciting and challenging Drum Solos! Sadie will break down her signature techniques and tricks-of-the-trade to help you develop stunning isolations and fast-paced combos. Then put it all into action with one of Sadie’s newest drum solo choreographies.
Thursday 1:20-3:20pm at AMC
Sera Solstice: Foundations of Dance Movement/technique, Exploring Isolations and Expansions (2hrs)
This workshop will visit multiple movement foundations that a dancer may wish to use for creating a default of sorts. We have drilled pedestrian movement into our body memory our entire life, and so this workshop is an opportunity to think about a different baseline to drill into the body, or rather, infuse and invite into the body. When we can release the thinking about arm placement, pointed toes, posture, how we change weight, how we turn, etc., then we can focus on the thing we love: dancing! Which leads to the question: when we are hung up on all these standards, are we really dancing? The answer is no, we are training. So, let’s get the training out of the way so we can enjoy the dancing!
Thursday 1:20-3:20pm at GCC
Moria Chappell: Serpentine (2hrs)
Join Moria for a study in the exquisite and sultry movements that compose sensuous tribal fusion dancing. In this class, you will learn the necessary flexibility to execute molten movements that drip from combination to combination. Bellyrolls, half-sided belly isolations, and reverse bellyrolls will be featured, as well as how to integrate these subtle muscular isolations into movements that read strongly on stage. Liquid arms and body flow, beautiful facial and hand expressions, and how to maintain strong upper-back posture are emphasized.
Find control and isolation while dancing with the grace and physical dexterity required for liquid techniques. Imagine keeping the audience’s attention as you send movement out to create expression from your face all the way through to your fingertips.
Thursday 3:30-5:30pm at AMC
Colette Todorov: Scarlet Universe (2hrs)
Scarlet Thistle is known for their movement dialect that clearly represents and honors their ATS® foundation but takes group improvisation to the next level. Based on the distinctive uplifted posture, adherence to ATS® rules (and exceptions), and a dedication to group improvisation, these moves tap into the dance forms that inspired ATS®, reinterpreting them in new and exciting ways.
Thursday 3:30-5:30pm at GCC
Abigail Keyes: Pops, Locks & Tick Tocks (2hrs)
Quick. Sudden. Direct. Hard contraction movements add excitement and textural interest to any belly dance performance. Learn the secrets to creating clean isolations and how to layer them over traveling movements. Taught in the standardized language of the Suhaila Salimpour Format.
FRIDAY JUNE 12TH WORKSHOPS
Friday 8:30-10:30am at AMC
Colette Todorov: Formation, Configurations and Patterns (2hrs)
Introducing Scarlet Thistle’s latest formation fun! These exciting and challenging arrangements incorporate multiple fades and circling changes and bring everyone into the lead. Working with duets, trios, and quartets, these formations are suitable for fast and slow movements, allow the dancers to choose how quickly to switch things up, and cover the stage with beautiful patterns.
Friday 8:30-10:30am at GCC
Elizabeth Ashner: The Inner Warrior- Dancing with Swords (2hrs)
Friday 10:45am-12:45pm at AMC
Donna Mejia: The Longevity Practice Live! (2hrs)
Learn Donna Mejia’s body maintenance practice, which was filmed for the 2020 Datura Online Catalog. Donna will guide students through her healthy longevity practices and offer personal coaching, adjustments for alignment, and personal modifications. Please bring a yoga mat. All experience levels are welcome.
Friday 10:45-12:45pm at GCC
Amy Sigil: Generate! (2hrs)
Let’s make things quick! Tools and tricks to get you producing fast! The art of “don’t overthink it” and move! Bring a video device to document the makings of the day.
Friday 1:00-3:pm at AMC
Moria Chappell: Javanese Fusion (2hrs)
Moria distills the philosophy of Javanese culture through controlled and refined movement. The goal of Javanese courtly dances is to display an elevated, serene composure via the implementation of slow transitions and graceful poses. These dances have an introspective quality stemming from the nature of the dance as a pusaka (a “sacred heirloom”), which has descended directly from the royal ancestors, and which may transfer an honorary title or confer supernatural abilities.
In this class, you will learn these movements as an emotional, spiritual, and physical expression derived from ancient “ancestral treasures” and appreciate the numinous quality that comes with these elegant gestures and poses.
Friday 1:00-3:00pm at GCC
Abigail Keyes: Suhaila Format: Drills Drills Drills (2hrs)
Challenge your mind and body with this workshop focused on straight-up drills based in the Suhaila Salimpour Format.
Friday 3:15-5:15pm at AMC
Sera Solstice: Heartbeat Focus (2hrs)
Heartbeat focus: combinations that demonstrate their own rhythmic energies, making the dancer a player in the music.
Our introduction to music as individuals as well as in human history started with the pulse of the mother. We will work with timeless cyclical movements that repeat in such a way that our thinking-self can take a step back, and our experiential relationship focus can take the lead. We will drop into the beat and find our deepening synchronizing with the music.
Friday 3:15-4:15pm at GCC
Billy Woods: Qigong (1hr)
A class in Taoist Nui Gung (Qigong) to include Cloud hands (circling palms) for the development of Ch’i (Qi ) and the Shen set, a set of 12 postures, 6 standing and 6 seated. They help develop Ch’i (Qi) energy, visual focus, promote self healing, strengthen the circulation of blood, and energies,( Qi, Shen), which are essential for good health and increase vitality.
Friday 4:20-5:20pm at GCC
Carmine Guida: Rhythms for Whatever You Have That Makes Noise (1hr)
This class is for everyone! A gentle introduction to middle eastern rhythms. Great for dancers and musicians. Bring your doumbek, frame drum, zills, djembe, bongos, slide whistle, whatever! This is perfect for first timers.
SATURDAY JUNE 13TH WORKSHOPS
Saturday 9:00-11:00am at AMC
Moria Chappell: Dance as Ritual (2hrs)
This class is based on principles derived from sacred geometry and the journey of every individual evolving within a physical, as well as spiritual, matrix. In this experiential, ritually oriented workshop, Moria shares the process of uniting your body directly to the powerhouse of the Great Mother and linking your creativity to her Earthy dynamo available through the elements.
If you are interested in presenting the Sacred Arts on stage, this class provides methods to present the elements and the dancer’s “journey to the center” in an engaging, exciting, and provocative manner. It is designed to help dancers add elements from global and timeless ritual practices found into their sacred dance performances in order to impact the audience at a visceral level.
Saturday 9:00-11:00am at GCC
Amy Sigil: ITS Vocabulary (2hrs)
You want more ITS?! I got more ITS! If you need to beef up your vocabulary, here’s your workshop! Stall movements, cues, and concepts ready to drop right into your improvisation game. No ITS experience required.
Saturday 11:10am-1:10pm at AMC
Colette Todorov: Zils- Sensational at Any Speed (2hrs)
Zils are a wonderful addition to any performance, whether played in the chorus or while you dance. But riffing to your favorite FAST song requires a higher level of competence than just playing threes. This workshop introduces techniques to develop zil speed and dexterity, including a drill sequence to take home. Employing deep practice techniques, we’ll lead with either hand, add movement, and finish with a mini zil composition.
Saturday 11:10am-1:10pm at GCC
Sera Solstice: Break the Upright Uptight (2hrs)
Movement technique and combinations that explore relaxed posture.
How does dance change when posture is shifted? Let’s explore dynamic activation of how we relate to our space in movement. We will use a few combinations to demonstrate the expressive vibe of a relaxed posture and find how it opens the flow of energy in the body.
Saturday 1:25-3:25pm at AMC
Abigail Keyes: Jamila Salimpour Format: Mini Combos (2hrs)
There’s more to the Jamila Salimpour Format than just 8 counts of this and 8 counts of that. Let’s mix it up and add some fun combinations to your dance toolbox. Bring your finger cymbals!
Saturday 1:25-2:25pm at GCC
Carmine Guida: How to Play a Drum Solo For a Dancer (1hr)
The drum solo is the climax of any belly dance show. This is a great time for the dancer and drummer to improvise and communicate. In this workshop, you will learn how to build your own solos and improvisational techniques. You will also learn what the dancer is expecting from you and how to play something interesting and exciting for them. This workshop is perfect for drummers who know the basics. This workshop is also great for dancers to learn about the drum solo from the drummer’s perspective.
Saturday 2:30-3:30pm at GCC
Omar Al-T'bal: Drum and Zills Class (1hr)
During Omar’s drum and zills workshop, he will go over two drum rhythms and their two accompanying zill parts. at the end of the workshop, we will combine everything we learned to have a drum and zill jam. this class is not for beginners, technique will NOT be taught, only rhythms, please come prepared!
Saturday 3:40-5:40pm at AMC
Sadie Marquardt: Inside Out (2hrs)
Somewhere along our journey as dancers we wish to connect deeply to our humanity and use the tools of dance to share our experience with others. Affecting your audience with your performance and presence can be one of the most rewarding experiences of dancing. In Arabic there is a word to hint to this feeling; it is “Tarab.” Although it refers to the ecstatic state that can be induced by music, especially live music, we can absolutely tap into the power of Tarab as dancers and even bring our audience member on the Tarab wave with us.
Ironically, many dancers are not natural-born entertainers. If you have struggled with confidence, stage presence, or effective emotional communication or if you would like to become more competent in these areas, then this workshop is for you. We will explore many dance concepts and motifs to help us tap into our body communication. We will then put it all into action with some short phrases and choreography.
Saturday 3:40-4:40pm at GCC
Carmine Guida: Ensemble Class (1hr)
A class for percussion and melody instruments and singers too. This workshop will have all of us playing together as a group. We’ll review some of the maqams (modes/scales) used in Middle Eastern Music, learn some great Turkish songs, and work on quarter tones. The workshop will also cover keeping your shows fresh and more open for improvisation. Perfect for any level and whatever instrument you play. Sheet music will be provided.
Saturday 4:45-5:45pm at GCC
Donovan Warnick: Beginning Arabic Tabla (1hr)
In this class we will work on the basics of Arabic technique to develop consistent notes, speed, and timing. The class is great for anyone who has never been exposed to the teachings of the Traditional Arabic playing style, whether you have been playing for a while or never played at all.
All Teachers: Panel Discussion: Let's Talk About It!
Elevation is giving you a chance to hear from all of our teachers in an intimate panel discussion. Submit your burning questions and favorite topics at check out, and we will be putting together a well rounded discussion followed by a meet and greet.
SUNDAY JUNE 14TH WORKSHOPS
Sunday 9:00-11:00am at AMC
Sera Solstice: Conduit of Movement (2hrs)
Freeform dance with ongoing guided visualization/meditation. Turn off the thinking-brain for a bit and open to the dance body—the energy body—and focus on dance as healing and connective to the earth. This workshop offers a structured atmosphere to encourage the dancer to find freedom and integration of ideas into dance. There will be no pressure to move beyond what you are comfortable with, but rather, a deeper seeking of what it is you are comfortable with.
Sunday 9:00-11:00am at GCC
Abigail Keyes: Tantalizing Taqsim (2hrs)
Learn the beautiful, snaky, and sultry essentials of dancing to a musical solo. We’ll dance to different rhythms common in the Arabic taqsim, and focus on soft, gooey, round movements. Taught in the clear language of the Salimpour Formats, but accessible for all dancers.
Sunday 11:15am-1:15pm at AMC
Colette Todorov: Dramatic Transitions for Group Improvisation (2hrs)
This workshop focuses on speedy transitions and quick changes that allow a group of dancers to respond to music in dramatic ways. Using fast and slow Scarlet Thistle movements and ATS® variations, we’ll drill the movements in duets and trios and explore turning, circling, and crossing your partners
Sunday 11:15am-12:15pm at GCC
Carmine Guida: Doubek Rockstar: Roll, Pop, Slap, Snap! (1hr)
In this workshop, you will learn techniques and new hits to use on your doumbek. These are the rock star tricks! Learn how to incorporate these hits into rhythms and solos to really spice up your playing. This workshop is perfect for any drummer who knows the basics.
Sunday 12:20-1:20pm at GCC
Donovan Warnick: Finding Your Voice to Play Well With Others (1hr)
In this class we will discuss different ways to add to the musicality while playing with other percussion and melody. This class will be part discussion and part playing to both demonstrate and encourage more participation in musical circles and a better musical experience for the player and the audience. We will focus on finding a voice, listening, volume dynamic, respectful participation, and general techniques for transitioning rhythms and stops. This class is for all levels of players and instruments are welcome.
Sunday 1:30-3:30pm at AMC
Donna Mejia: Complexified: The Remix Session (2hrs)
This interactive class is part game, part dance instruction. Donna will solicit a cache of your favorite moves from her performances, then deconstruct and remix them with you, on the spot!
This dynamic exchange welcomes humor, collaboration, playfulness, and radical creativity. The underlying agenda of our play is to teach choreographic tools for your own artistic exploration. In the session, we’ll neutralize the relentless inner critic and embrace a magical fusion dance. We’ll also challenge and stretch our capacity for new ranges of practice. Please bring a yoga mat for warmup.
Sunday 1:30-3:30pm at GCC
Moria Chappell: Headdress Design (2hrs)
A showy headdress is often the most eye-catching part of a performer’s costume. While a spectacular headdress can’t make up for a lackluster costume, a stunning headdress can make a good costume great. In this class, Moria will show you how to create a gorgeous headdress that is dynamic, practical, usable, and cost-effective—one that uses ordinary materials to make something extraordinary.
Want to get started on your own headdress during this class? If so, bring some supplies and Moria will provide guidance during class! Supplies to bring: 3-4 wire hangers, needle-nose pliers, twist ties, a thick padded headband, and a hot glue gun, plus glue, paper, and pen/pencil to sketch ideas.
Not interested in bringing supplies? This class is designed to inspire you and Moria’s show-and-tell will definitely do that. Consider taking notes, sketches, etc. so you can gather ideas for your own headdress!
Sunday 3:45-5:45pm at AMC
Amy Sigil: The Softer Side (2hrs)
This workshop includes beautiful music, beautiful movement, and beautiful YOU. A chance to catch your breath and extend your body on a beautiful day. Here is our opportunity to celebrate an amazing moment with the softer side of dance.
Sunday 3:45-5:45pm at GCC
Sadie Marquardt: Layer Player (2hrs)
Layering is the ultimate belly dance skill. To master the art of layering, a dancer must first master isolation, precision, and timing. This workshop is a technique intensive designed to tap into the mind/body connections necessary to master layering. Sadie’s layering techniques and drills will allow all levels of dancers, including beginners, to start having fun with layers while challenging even the most advanced dancers and teachers. Get ready to be a #1 Layer Player!